Colorado, 2004

Hail in Colorado, June 3, 2004

June 3, 2004 · NWS GLD · 10 events in 1 county or zone

10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 3, 1:06 PM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Jun 3, 1:06 PM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
206 PM MDT THU JUN 3 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
SEVERE WEATHER POTENTIAL FOR THE NEXT FEW DAYS WILL BE THE FORECAST
PROBLEM. HIGH PLAINS WILL BE UNDER NORTHWEST FLOW ALOFT AS
UPPER RIDGE TO REMAIN PARKED OVER THE DESERT SOUTHWEST. LOW LEVEL
SOUTHEAST FLOW WILL ADVECT MOISTURE INTO THE AREA...AND THE
RESULTING DEEP LAYER SHEAR WILL CREATE AN ENVIRONMENT CONDUCIVE TO
ORGANIZED SEVERE THUNDERSTORMS.

TONIGHT...THE PRIMARY THREAT WILL BE OVER EASTERN COLORADO AS
DAYTIME HEATING WILL INITIATE THUNDERSTORMS ALONG THE PALMER DIVIDE
AND CHEYENNE RIDGE OF EASTERN COLORADO. JET STREAK DIVING OUT OF
WYOMING WILL ALSO AID IN LIFT. STORMS WILL PROPAGATE EAST SOUTHEAST
WITH 0-6 KM MEAN WIND AND REACH THE KANSAS BORDER 00-03Z. FORECAST
EHI VALUES SUGGEST AN ISOLATED SUPERCELL POSSIBLE...PRIMARILY IN KIT
CARSON/CHEYENNE COUNTIES OF COLORADO.

FRIDAY...ANTICIPATE AN ACTIVE SEVERE WEATHER AFTERNOON AND EVENING
OVER THE ENTIRE TRI STATE AREA. DRY LINE WILL SHARPEN UP ALONG THE
COLORADO STATE LINE AND INITIATE THUNDERSTORMS AS CAP WEAKENS IN THE
AFTERNOON. A SUPERCELL CANNOT BE RULED OUT ANYWHERE IN THE
AREA...BUT BEST POTENTIAL WILL EXIST SOUTH OF INTERSTATE 70.
THUNDERSTORMS SHOULD CONGEAL INTO AN MCS AS IT MOVES EAST THROUGH
THE OVERNIGHT HOURS.

SATURDAY...GFS AND ETA FORECASTING WEAK BACKDOOR FRONT/OUTFLOW
BOUNDARY TO SLIDE THROUGH THE FORECAST AREA. GFS STILL PLAGUED BY
CONVECTIVE FEEDBACK ISSUES...BUT IN GENERAL AGREEMENT WITH THE ETA
THAT ANOTHER VORTICITY MAXIMUM WILL MOVE THROUGH IN THE NORTHWEST
FLOW ON SATURDAY. PLENTY OF INSTABILITY FORECAST WITH CAPE VALUES OF
500-1500 J/KG ACROSS THE AREA. THUNDERSTORMS COULD INITIATE OVER THE
SOUTHWEST AREA ALONG CONVERGENCE ZONE ASSOCIATED WITH BOUNDARY...AND
OVER THE NORTHEAST AREA ASSOCIATED WITH UPPER DISTURBANCE. FOR
NOW...HAVE LEFT RATHER BROADBRUSHED SLIGHT CHANCES GOING FOR
SATURDAY.

SUNDAY...SYNOPTIC PATTERN HAS CHANGED VERY LITTLE. INSTABILITY
RETURNS BY AFTERNOON/EVENING WITH MOIST SOUTHEAST FLOW AT THE
SURFACE OVERLAID BY NORTHWEST FLOW ALOFT. PERSISTENCE WOULD DICTATE
INCLUDING SLIGHT CHANCE FOR THUNDERSTORMS ONCE AGAIN.

&&

.LONG TERM...(MONDAY THROUGH THURSDAY)
STRONG TROUGH EXPECTED TO DIG INTO THE GREAT BASIN ON MONDAY AND
THEN TRACK ACROSS THE NORTHERN ROCKIES TUESDAY AND WEDNESDAY. IT
WILL SLOWLY LIFT OUT OVER THE NORTHERN PLAINS ON THURSDAY. ECMWF AND
GFS NOW IN GOOD AGREEMENT ON STRENGTH AND TIMING OF THE SYSTEM. THE
CENTRAL HIGH PLAINS WILL BE UNDER A SOUTHWEST FLOW ALOFT AND
MOIST/SOUTHERLY FLOW AT THE SURFACE FOR THE ENTIRE LONG TERM PERIOD.
FORECAST CHALLENGE WILL BE TO IDENTIFY INITIATING MECHANISMS FOR
CONVECTION. DAYTIME HEATING OVER THE HIGHER TERRAIN OF COLORADO WILL
BE ONE SUCH MECHANISM ALMOST EVERY DAY...AS 850 TEMPERATURES
FORECAST TO BE IN THE UPPER 20S CELSIUS THROUGH THE PERIOD. CAP
STRENGTH WILL BE A LIMITING FACTOR ON MONDAY...AND POSSIBLY
TUESDAY...AS 700 MB TEMPERATURES WILL BE NEAR 15C WHICH MAY BE
STRONG ENOUGH TO SUPPRESS CONVECTIVE INITIATION ALTOGETHER.
STILL...CONVECTION HAS BEEN KNOWN TO INITIATE OVER THE HIGH PLAINS
WITH 700 MB TEMPERATURES AS HIGH AS 20C...AND WITH THE PERSISTENT
MOIST UPSLOPE FLOW WILL CARRY SLIGHT CHANCES FOR THUNDERSTORMS. COLD
FRONT ASSOCIATED WITH UPPER SYSTEM WILL BEGIN TO APPROACH FROM THE
NORTH LATE IN THE PERIOD...WEDNESDAY OR THURSDAY...AND WILL GET HUNG
UP SOMEWHERE OVER THE CENTRAL/NORTHERN PLAINS AS IT PARALLELS THE
UPPER FLOW. THE BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT...SO CONTINUING SLIGHT CHANCES SEEMS WARRANTED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Jun 3, 9:45 AM MST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT THU JUN 3 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO AFTER 3
PM MDT AND MOVE EAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST
NEBRASKA DURING THE EVENING. SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL
ALSO BE POSSIBLE...MAINLY WEST OF THE KANSAS-COLORADO BORDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING
AS A MOIST SOUTHEAST FLOW AT THE SURFACE INTERACTS WITH WEAK UPPER
LEVEL DISTURBANCES MOVING OVER THE CENTRAL HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY WEST OF THE
KANSAS-COLORADO BORDER AFTER 4 PM MDT.

MCGUIRE

In the hours before

Special weather statement, Jun 3, 1:17 PM MST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT THU JUN 3 2004

COZ090>092-040300-
CHEYENNE CO-KIT CARSON-YUMA-
217 PM MDT THU JUN 3 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR EXTREME
EASTERN COLORADO UNTIL 9 PM MDT. THE FOLLOWING COLORADO COUNTIES ARE
INCLUDED IN THE WATCH...YUMA...KIT CARSON...AND CHEYENNE.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES
TO DEVELOP. NOW IS THE TIME TO REVIEW WEATHER SAFETY RULES. IF
SEVERE WEATHER IS OBSERVED...OR A WARNING IS ISSUED...SEEK SHELTER
IMMEDIATELY.

MENTZER

The radar

The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 3, 6:20 PM MST
Where
Kit Carson County, 16 mi N of Seibert
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.533, -102.883

Hail, Kit Carson

When
June 3, 7:15 PM MST
Where
Kit Carson County, 10 mi N of Vona
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.450, -102.750

Hail, Kit Carson

When
June 3, 7:22 PM MST
Where
Kit Carson County, Vona
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -102.750

Hail, Kit Carson

When
June 3, 7:22 PM MST
Where
Kit Carson County, 5 mi W of Stratton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -102.700

Patrol car windshield broken.

Hail, Kit Carson

When
June 3, 7:24 PM MST
Where
Kit Carson County, 5 mi W of Stratton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -102.700

Hail, Kit Carson

When
June 3, 7:28 PM MST
Where
Kit Carson County, Vona
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.300, -102.750

Hail, Kit Carson

When
June 3, 7:32 PM MST
Where
Kit Carson County, 5 mi W of Stratton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.300, -102.700

Hail, Kit Carson

When
June 3, 7:47 PM MST
Where
Kit Carson County, Stratton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.600

Hail, Kit Carson

When
June 3, 8:33 PM MST
Where
Kit Carson County, Burlington
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -102.267

Hail, Kit Carson

When
June 3, 8:42 PM MST
Where
Kit Carson County, Burlington
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.300, -102.267

East side of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402281, 5402282, 5402283, 5402284, 5402285, 5402286, 5402287, 5402288, 5402289, 5402290.